Thunderstorm Wind, Holmes
- When
- July 20, 2:15 PM CST
- Where
- Holmes County, 1.82 mi SE of Gritney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.810, -85.810
Trees were blown down on Hathaway Mill Road.
A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few reports of wind damage occurred across northwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few reports of wind damage occurred across northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 20, 1:58 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
358 PM EDT Wed Jul 20 2022
.NEAR TERM [Through Thursday]...
Showers and thunderstorms continue to move eastward across the
region this afternoon and these storms continue to have the
potential for gusty winds to about 40 mph and locally heavy rain.
Rain rates have been on the higher side, but storms for the most
part have been progressive today. Convection will diminish into
tonight.
A portion of the weak upper level trough across the region lifts
northeast this afternoon into tonight, with another shortwave
sinking into the southeast tomorrow afternoon/evening. We have
plenty of moisture around tomorrow with PW values around 2 inches
(higher across SE AL and SW GA), but have lower PoPs 40-50% for
tomorrow compared to today. A few strong to severe storms will be
possible on Thursday with the primary threat being gusty winds. SPC
has highlighted southeast AL and portions of southwest Georgia in a
marginal risk for severe storms tomorrow. Isolated heavy rainfall
and localized flooding will also be possible. Expect lows tonight in
the mid 70s with highs tomorrow around 90.
.SHORT TERM [Thursday Night Through Friday Night]...
After another busy afternoon of convection on Thursday, we'll see
showers and storms lingering across the area into the overnight
hours as a weak upper level trough remains in place across Georgia
and Alabama. Rain chances will continue to remain high across the
area on Friday, especially across Alabama and Georgia where a weak
frontal boundary and elongated upper level trough remains. With
weak upper level flow in the vicinity of this trough, localized
flooding will continue to remain a concern through the day, as
well as the low end potential for an isolated strong storm or two
in the afternoon.
High temperatures will range from the upper 80s across Alabama and
Georgia where rain chances are highest to the low 90s across
Florida where lower rain chances area forecast through the
afternoon.
.LONG TERM [Saturday Through Wednesday]...
The weekend will see a transition to drier conditions as an upper
level ridge begins to build across the area. PWATS drop below 2"
for most of the area, decreasing rain chances, yet not eliminating
them entirely. Scattered showers and thunderstorms are still
possible throughout the weekend however the focus shifts towards
the potential high temperatures. With ridging in place, this
synoptic pattern presents several opportunities in the long term
forecast period for high daytime temperatures to reach into the
upper 90s with heat indices having the potential to reach advisory
criteria around 105 to 110. Currently highs for the long term
period are in the mid 90s for much of the area with overnight lows
in the mid to high 70s.
As ridging is expected to dominate throughout the forecast period,
rain chances remain low, residing below 40% each day. Even with low
rain chances, summer convection in the form of scattered showers and
thunderstorms are still possible especially into the middle of the
week.
&&
.AVIATION...
[Through 18Z Thursday]
Scattered TSRA is stretched from west of TLH to ABY and east to VLD
and is moving east. Convection will continue this afternoon and
brief gusty winds of 30kts and lower cigs/vsbys are possible with
the storms. Activity will diminish tonight.
&&
.MARINE...
High pressure will dominate through the next few days influencing
general southwest flow. This moderate southwest flow will
transition into light southwest flow come Friday. Showers and
thunderstorms are possible during this period with localized
elevated winds and seas.
&&
.FIRE WEATHER...
Showers and thunderstorms are expected each day and with winds on
the lighter side, there are no fire weather concerns besides high
dispersion values across portions of the Florida Panhandle, Big
Bend, and southwest Georgia tomorrow.
&&
.HYDROLOGY...
Steering flow will lighten through the next few days and with
moist conditions still forecast to remain in place, a low end
threat for localized flash flooding can't be ruled out. Despite
widespread rainfall amounts of only 0.5 to 1 inches the next few
days, the heavier rain rates in storms could lead to localized
areas receiving 2 to 4 inches of rainfall.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 91 75 93 74 / 10 40 10 40 10
Panama City 79 88 78 89 76 / 20 50 10 40 10
Dothan 75 91 75 86 72 / 10 50 30 70 10
Albany 75 92 75 89 74 / 20 50 30 70 10
Valdosta 74 91 74 94 73 / 20 30 10 40 10
Cross City 75 91 74 94 74 / 20 40 0 30 10
Apalachicola 78 87 78 89 76 / 20 40 10 20 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Thursday for
Coastal Bay-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Fieux
SHORT TERM...Dobbs
LONG TERM...Darish/Dobbs
AVIATION...Fieux
MARINE...Darish/Dobbs
FIRE WEATHER...Fieux
HYDROLOGY...DobbsSpecial Weather Statement
National Weather Service Tallahassee FL
212 PM EDT Wed Jul 20 2022
FLZ016-017-GAZ156-157-201900-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
212 PM EDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of Gadsden, Leon,
southeastern Decatur and southern Grady Counties through 300 PM
EDT...
At 212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Bainbridge to near Quincy.
Movement was east at 25 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Cairo, Woodville, Whigham,
Greensboro, Florida State University, Florida A And M, Tallahassee
Comm College, Doak Campbell Stadium, Gretna, Attapulgus, Lake
Bradford, Juniper, Douglas City, Gaither Community Center,
Tallahassee Memorial Hosp and Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3039 8467 3042 8468 3042 8471 3046 8471
3046 8478 3083 8472 3091 8408 3061 8409
3028 8418
TIME...MOT...LOC 1812Z 280DEG 21KT 3078 8458 3053 8466
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
21-WDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM MARINE TSTM WIND 3 SSW EASTPOINT 29.71N 84.89W
07/20/2022 E46 MPH GMZ755 FL MESONET
THE ST GEORGE ISLAND BRIDGE WEATHERSTEM
STATION REPORTED A 10-MINUTE WIND GUST OF 46
MPH.
&&
IG3Special Weather Statement
National Weather Service Tallahassee FL
308 PM EDT Wed Jul 20 2022
GAZ125-127>131-145-146-202000-
Tift GA-Worth GA-Colquitt GA-Dougherty GA-Irwin GA-Mitchell GA-
Turner GA-Ben Hill GA-
308 PM EDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of northwestern Irwin,
southeastern Dougherty, Turner, Mitchell, western Colquitt, western
Tift, northwestern Ben Hill and Worth Counties through 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashburn to Camilla. Movement was east at
15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashburn, Sylvester, Pelham, Putney, Camilla, Moultrie, Tifton,
Albany, Baconton, Poulan, Doerun, Ty Ty, Marine Corps Logistics Base,
Riverside, Worth, Terrell, Schley, Sycamore, Funston and Sumner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3184 8322 3104 8390 3104 8399 3108 8401
3108 8406 3123 8437 3134 8427 3136 8420
3139 8420 3144 8414 3144 8418 3181 8383
3180 8361 3185 8361
TIME...MOT...LOC 1907Z 285DEG 12KT 3177 8366 3123 8420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tallahassee FL
309 PM EDT Wed Jul 20 2022
FLZ016-017-201945-
Gadsden FL-Leon FL-
309 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of southeastern Gadsden
and Leon Counties through 345 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midway, moving east at 25 mph.
HAZARD...Winds gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midway, Tallahassee, Woodville, Florida State University, Florida A
And M, Tallahassee Comm College, Doak Campbell Stadium, Lake
Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Eight
Mile Pond, Tallahassee Mall, Tallahassee Regional A/P, Governors
Square Mall, Natural Bridge, Belair, Levy Park, Indian Head Acres,
Andrew and Chaires Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 8425 3030 8425 3030 8431 3037 8455
3057 8449 3062 8406 3027 8408
TIME...MOT...LOC 1909Z 281DEG 20KT 3047 8443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21-WDSpecial Weather Statement
National Weather Service Tallahassee FL
405 PM EDT Wed Jul 20 2022
GAZ122>124-202045-
Randolph GA-Terrell GA-Calhoun GA-
405 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of southeastern
Randolph, north central Calhoun and southwestern Terrell Counties in
southwestern Georgia through 445 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shellman, or 10 miles north of Morgan. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morgan, Shellman, Fountain Bridge, Goffs Mill, Pachitla, Shivers
Mill, Aycock Mill, Martins Crossroads and Cordrays Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3180 8463 3166 8449 3152 8461 3171 8482
TIME...MOT...LOC 2005Z 047DEG 0KT 3168 8463
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tallahassee FL
308 PM CDT Wed Jul 20 2022
FLZ009-010-202100-
Holmes FL-Washington FL-
308 PM CDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of central Holmes and
north central Washington Counties through 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bonifay, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bonifay, Ponce De Leon, Caryville, Westville, Miller Crossroads,
Cerrogordo, Bethlehem, Prosperity, Gritney, Five Points, Ards
Crossroads, Hulaw, Hickory Hill, Izagora, Baker Settlement, Poplar
Head, Johnson Crossroads and Whitehead Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3071 8595 3089 8597 3097 8566 3070 8562
TIME...MOT...LOC 2008Z 262DEG 13KT 3082 8588
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Eglin Afb radar (KEVX), 29 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were blown down on Hathaway Mill Road.
Power lines were blown down along Highway 179.
A tree limb fell on a power line along Orange Ave and resulted in a power outage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046982, 1046983, 1046986.